Question: About three days after my first Moderna vaccine, I noticed I no longer had the recurring pain in my shoulders, neck and knees that I’ve had to get used to since 2008.
I had been applying muscle rubs or similar medications nearly every night for years. After vaccination, I estimate that there’s been a 90% reduction in those pains.
I got my first shot in February and had no side effects. I got my second one in early March. I had fever, chills and muscle aches for 24 hours afterwards.
It is now 40 days and counting. Virtually none of the old pains have returned. The big gains in upper body flexibility have been maintained as well! I’m crossing my fingers that this will continue.
Answer: We have no explanation for this secondary benefit from the Moderna vaccine. We have heard from several people that their restless leg syndrome got better after vaccination. This is the most recent message in that regard:
“I read the letter from someone with RLS. I had the same experience. I have suffered from restless leg syndrome most of my life. After getting my second Moderna shot in February, it disappeared. I have not suffered any symptoms of RLS since, and it is a real blessing to sleep through the night without kicking, and tossing and turning.”
We have no idea if this Moderna vaccine effect will last, but it certainly is intriguing.
Question: When my mother suffered headaches many years ago, she always took two aspirins and a cup of coffee. What is it about that combination that works so well?
Answer: The caffeine in the coffee works synergistically with aspirin to improve pain relief. Headache specialists consider a combination of acetaminophen (Tylenol) with aspirin and caffeine to be helpful for episodic tension-type headache as well as migraines (StatPearls, January 2021).
The makers of Excedrin have capitalized on this combination for years. The dose of Excedrin Migraine and Excedrin Extra Strength is 500 mg of acetaminophen, 500 mg of aspirin and 130 mg of caffeine.
Question: Years ago, an allergist recommended that I take Zyrtec daily for allergies. After several months I stopped and immediately began to suffer from severe itching on the palms of my hands and soles of my feet. It kept me up at night and impeded my workday.
I tried to wean off it to see if that made a difference but still experienced itching and burning whenever I quit. I scoured the internet to find out if this was a thing, but there wasn’t much information then.
I was lucky enough to meet a dermatologist who listened to me and did not act like I was crazy. She helped me wean off the antihistamine and prescribed a med that helped with the itching. I’m frustrated that people are not told about this side effect.
Answer: Your story is not unusual. We have heard from hundreds of others who also experienced itching upon discontinuation of cetirizine (Zyrtec). We brought this to the attention of the Food and Drug Administration and the agency eventually acknowledged this reaction (Therapeutic Advances in Drug Safety, July 5, 2019). Although the FDA offers no advice, very gradual withdrawal may help.
Question: Do you have any remedies for low blood pressure?
Answer: Doctors usually worry far more about high blood pressure, but low blood pressure can cause symptoms such as dizziness, brain fog, fatigue, blurred vision, nausea and fainting. Some people experience these symptoms when they stand up suddenly (orthostatic hypotension).
There is growing recognition of a condition called postural orthostatic tachycardia syndrome (POTS), in which low blood pressure makes the heart race. Doctors are reporting that POTS may be part of a post-COVID syndrome (Immunologic Research, March 30, 2021).
Doctors often recommend nondrug approaches to treat low blood pressure. They include eating more salt, drinking more fluid and wearing compression hose to keep blood from pooling in the legs. In severe cases, physicians may prescribe midodrine (ProAmatine, Orvaten). This drug squeezes blood vessels to raise blood pressure. Patients must not lie down after taking it, as the drug can cause low blood pressure in such a situation.
Joe Graedon is a pharmacologist; Dr. Teresa Graedon is a medical anthropologist and nutrition expert. Questions for the Graedons can be sent to them using their website, www.peoplespharmacy.com, or by writing to the following address: Graedons’ People’s Pharmacy, King Features, 628 Virginia Drive, Orlando, FL 32803.